Dense Fog, Anne Arundel
- When
- March 18, 12:35 AM EST to 7:54 AM EST
- Where
- Anne Arundel forecast zone
- Reported by
- ASOS
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile.
High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 17, 7:12 PM EST, 5 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 812 PM EDT SAT MAR 17 2012 .SYNOPSIS... HIGH PRESSURE OFF NEW ENGLAND WILL DRIFT SOUTH TO OFF THE MID ATLANTIC COAST THROUGH SUNDAY...THEN THROUGH AT LEAST THURSDAY OF NEXT WEEK. SOUTHEASTERLY FLOW AROUND THE HIGH WILL SHIFT SOUTHERLY AND CONTINUE TO BRING UNUSUALLY WARM MID MARCH CONDITIONS. LOW PRESSURE WILL APPROACH THE MID ATLANTIC THROUGH THE LATTER PART OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... HIGH PRESSURE CENTERED OFF SRN NEW ENGLAND WILL CONTINUE TO BRING A SELY FLOW TO THE CENTRAL MID ATLANTIC INTO SUNDAY AS IT DRIFTS SOUTH. A BANK OF LOW STRATUS AND FOG ALONG THE MID ATLANTIC COAST WILL CONTINUE TO DRIFT INLAND TONIGHT...ACROSS THE CHESAPEAKE BAY REGION TO TO THE BLUE RIDGE BY LATE TONIGHT. WITH THIS MARINE LAYER... EXPECT A DROP IN TEMPERATURE /DOVER AFB DROPPED TO 48F AT 7PM AFTER THE BANK HAD ROLLED THROUGH/. EXPECT MIN TEMPS GENERALLY EAST OF THE PIEDMONT IN THE 40S... WITH LOW 50S WEST OF THERE WHERE AIR WILL REMAIN MORE CONTINENTAL. && .SHORT TERM /SUNDAY/... THE DAY WILL START OFF WITH FOG AND LOW CLOUDS...PARTICULARLY EAST FROM THE SHEN VLLY. FLOW VEERS SLY...ALLOWING MOISTURE UP THE SHEN VLLY. CHC OF RW WL EXIST DURG THE DAY FM NELSON CO. TO THE ERN PANHANDLE OF W.V. BUT BLV MAJORITY OF THE DAY WL BE DRY THERE. TEMPS SHOULD TOP OUT ARND 70 ACROSS MUCH OF THE AREA...LESS ACROSS THE WRN SHORE OF THE BAY. EXPECT SLY FLOW TO 5-10 MPH. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... THE NRN PERIPHERY OF THE UPPER RIDGE WILL TEMPORARILY BREAK DOWN AS A MESOSCALE DISTURBANCE RIDES ATOP THE RIDGE. THIS MCS WILL APPROACH THE REGION SUN NGT...BUT SHOULD BE WEAKENING AS IT MOVES INTO A MORE STABLE ENVIRONMENT EAST OF THE APPALACHIANS. CLOUDS WILL INCREASE AHEAD OF THE DISTURBANCE WITH SCT SHOWERS REACHING THE POTOMAC HIGHLANDS AND SHENANDOAH VLY. EAST OF THE BLUE RIDGE...ONSHORE FLOW WILL ADVECT MARINE LAYER INLAND...RESULTING IN STRATUS AND FOG LATE SUN NGT INTO MON MRNG. THE MCS IS FCST TO DECAY OVER THE REGION ON MON AS THE UPPER RIDGE STARTS TO BUILD BACK INTO THE AREA. FCST SOUNDINGS SHOW SOME DAYTIME INSTABILITY DEVELOPING MON AFTN...ESPECIALLY TOWARD THE BLUE RIDGE. AFTN CONVECTION MAY DEVELOP DURING THIS TIME. ALTHOUGH STORMS MAY INITIATE FROM LLVL CONVERGENCE NEAR A DIFFERENTIAL HEATING BOUNDARY AND/OR WEAK UPSLOPE FLOW ALONG ERN SLOPES...COVERAGE SHOULD BE LOW DUE TO A LACK OF ORGANIZED FORCING. CLOSER TO THE CHSPK BAY...MARINE STRATUS MAY TAKE LONGER TO ERODE...WHICH WILL CURB DAYTIME HEATING AND DESTABILIZATION. TEMPS SHOULD RISE INTO THE 70S EVERYWHERE MON AFTN EXCEPT FOR COOLER SPOTS CLOSE TO THE WRN SHORE. ANOMALOUSLY WARM PATTERN WILL CONTINUE THRU THE REMAINDER OF THE WEEK AS AN AMPLIFIED UPPER RIDGE REMAINS OVER THE ERN SEABOARD. THE NEARLY STATIONARY ANTICYCLONE WITHIN THE BROAD RIDGE WILL BE POSITIONED JUST OFF THE EAST COAST. SLY RETURN FLOW AROUND THE RIDGE WILL CONTINUE TO DRAW AN AIRMASS OF SUB-TROPICAL ORIGIN NWD DURING THIS TIME. MAX TEMPS EACH DAY WILL CONTINUE TO BE 15-20F ABOVE NORMAL. ALTHOUGH MODEL GUIDANCE SHOWS LOW CHANCE POPS OVER THE AREA EACH DAY DURING MIDWEEK...DECIDED TO KEEP FCST MOSTLY DRY DUE TO THE ABSENCE OF ANY ORGANIZED LIFT AND THE PRESENCE OF SUBSIDENCE UNDERNEATH THE RIDGE. THE UPPER RIDGE WILL EVENTUALLY SHIFT OFF THE EAST COAST BY THE WEEKEND AS AN UPSTREAM CUTOFF LOW OVER THE SRN PLAINS IS FCST TO MOVE NEWD TOWARD THE OH AND TN VLY. THERE IS HIGH UNCERTAINTY REGARDING THE TIMING AND EVOLUTION OF THIS SYSTEM SINCE MODELS TYPICALLY DO NOT HANDLE CUTOFF LOWS WELL. CAPPED POPS AT LOW CHANCES FRI INTO SAT ACCORDINGLY. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... FOG/LIFR STRATUS DECK WILL CONTINUE TO DRIFT WEST FROM THE ERN SHORE TONIGHT...REACHING THE BLUE RIDGE BY LATE TONIGHT. EXPECT CIGS BELOW 300 FT AND IFR VSBYS AFTER THE BANK CROSSES. VFR AGN AFTR MID MRNG SUN WITH SLY FLOW 5-10 KT. PERSISTENT WX-PATTERN CONTINUES WITH HIPRES ALONG OR JUST OFF THE MID ATLANTIC COAST. THIS POSITION OF THE HIGH WILL FAVOR A PROLONGED PERIOD OF SLY FLOW. HOWEVER MAINTAINED MOISTURE WILL INCREASE CHANCES FOR FOG OVERNIGHT. THERE IS INCREASING CONFIDENCE FOR SUB- VFR CONDITIONS ERY MON AND TUE MRNG. && .MARINE... SELY FLOW 10 TO 15 KT WILL BECOME SLY INTO SUNDAY AS HIGH PRESSURE OFF THE SRN NEW ENGLAND COAST DRIFTS SOUTH TO OFF THE MID ATLANTIC COAST WHERE IT WILL PERSIST THROUGH NEXT WEEK. WITH HIPRES STALLED JUST OFF THE ERN SEABOARD...S-SE FLOW WILL PERSIST THRU MOST OF NEXT WEEK. WINDS WILL BE LGT...ALTHOUGH OCCASIONAL WIND GUSTS TO 15 KT WILL BE POSSIBLE IN AREAS PRONE TO SLY CHANNELING. && .TIDES/COASTAL FLOODING... SELY FLOW HAS INCREASED WATER LEVELS TO HALF TO ONE FOOT ABOVE ASTRONOMICAL PREDICTION. FLOW WILL BECOME SLY THROUGH SUNDAY...MAINTAINING THE ONE FOOT ANOMALY...BUT NO COASTAL FLOODING IS ANTICIPATED AS THE FLOW WILL REMAIN GENERALLY LESS THAN 15 KT. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && UPDATE...JACKSON PREVIOUS DISCUSSION...ABW/JRK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1031 PM EDT SAT MAR 17 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 181245- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1031 PM EDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT WIDESPREAD...LOCALLY DENSE...FOG WILL PUSH WEST ACROSS THE CHESAPEAKE BAY TO THE BLUE RIDGE BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PERSISTENT ONSHORE FLOW MAY LEAD TO MINOR COASTAL FLOODING NEAR TIMES OF HIGH TIDE SUNDAY FOR LOCATIONS NEAR THE TIDAL POTOMAC RIVER AND WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-181245- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1031 PM EDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT WIDESPREAD...LOCALLY DENSE...FOG WILL PUSH WEST ACROSS THE CHESAPEAKE BAY TO THE BLUE RIDGE BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JACKSON
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
Visibility was reported to be around one quarter mile.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369605.